Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 2004, 7:11 PM CDT for Des Moines County, Henry County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2004, 7:11 PM CDT (00:11 UTC)
- Expired
- Aug 18, 2004, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Des Moines County, IA, Henry County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:25 PM CDT | TSTM WND DMG | Mount Pleasant, IA | TREE BRANCHES DOWN OVER POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 18, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 190011
SVRDVN
IAC057-087-190100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DES MOINES COUNTY IN SOUTHEAST IOWA
HENRY COUNTY IN SOUTHEAST IOWA
* UNTIL 800 PM CDT
* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ROME...OR ABOUT 6
MILES WEST OF MOUNT PLEASANT...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW LONDON AND 6 MILES NORTH OF LOWELL BY 720 PM CDT
DANVILLE BY 725 PM CDT
MIDDLETOWN BY 730 PM CDT
WEST BURLINGTON AND BURLINGTON BY 735 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4079 9133 4082 9140 4083 9169 4114 9171
4111 9148 4111 9139 4107 9136 4107 9105
4106 9099 4078 9113
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:05 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 18, 3:05 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT WED AUG 18 2004 .SYNOPSIS...ELEVATED SHOWERS AND FEW THUNDERSTORMS HAVE BEEN ON-GOING ACROSS EAST CENTRAL IA INTO NW IL IN AREA OF ISENTROPIC LIFT. PRECIP AND CLOUDS HAVE HELD TEMPS IN 60S OVER MUCH OF AREA. AT SURFACE...STRONG COLD FRONT EXTENDED FROM 984 MB LOW OVER CENTRAL ONTARIO SW ACROSS CENTRAL WI TO EAST TO WEST AXIS ALONG IA AND MN BORDER. STRONG LINEAR CONVECTION DEVELOPED EARLY THIS AFTERNOON ALONG THE FRONT IN WI AND MN. STRONG PRESSURE RISES BEHIND FRONT WILL PUSH THIS CONVECTION TOWARD NORTHERN CWA BY LATE AFTERNOON AND EVENING. && .SHORT TERM ... (TONIGHT THROUGH THURSDAY)...MAIN CONCERN IS THUNDERSTORM CHANCES WITH STRONG FRONTAL PASSAGE. 12Z MODELS HAVE DECENT HANDLE WITH SURFACE PRESSURE FEATURES AT 18Z. MAIN FRONTAL PUSH LAGS PRESSURE TROUGH BY AT LEAST 100 MI. GFS QPF FIELDS PERFORMING BEST SO FAR HANDLING PREFRONTAL TSRA AND ELEVATED CONVECTION OVER CWA TODAY AND GENERALLY FOLLOWED. MOST SIGNIFICANT SEVERE WEATHER THREAT WILL BE NORTH OF DBQ-ALO AXIS LATE AFTERNOON AND EVENING WHERE THERE HAS BEEN NO PRECIP TODAY AND SOME FILTERED INSOLATION HAS ALLOWED TEMPS TO WARM INTO 70S. LAPS CIN VALUES SHOW CAP ABOUT GONE THERE. OTHER AREA OF CONCERN IS FAR SOUTH...WHERE NEARLY FULL SUNSHINE HAS CAPES PUSHING 2000 J/KG OVER NORTHEAST MO. TEMPS THERE ABOUT TO REACH DVN 12Z SOUNDING CONVECTIVE TEMP...AROUND 87...AND VISIBLE SATELLITE SHOWS BOUNDARY IN VICINITY. BOTH AREAS WILL BE MONITORED IN SHORT TERM. OVERNIGHT...HAVE SWITCHED LIKELY POPS TO NORTH IN EVENING...THEN ACROSS SOUTH OVERNIGHT FOR ORGANIZED CONVECTION ALONG THE SOUTHWARD MOVING FRONT. ON THURSDAY...FRONT PUSHES JUST SOUTH OF CWA...BUT WEAK ISENTROPIC LIFT MAY PRODUCE SHOWERS NORTH OF FRONT AND KEPT LOW CHANCE POPS GOING IN FAR SOUTH. LOOKING AT TEMP TRENDS BEHIND FRONT TODAY AND WITH SIGNIFICANT CLOUD COVER EXPECTED IN SOUTH...STAYED ON COOL END OF GUIDANCE WITH HIGHS IN UPPER 60S TO MID 70S. ...SHEETS... (FRIDAY THROUGH SATURDAY)... MAIN CONCERN THIS PERIOD IS THE SYSTEM MODELS DEVELOP ALONG COLD FRONT EXTENDING FROM SOUTHERN PLAINS INTO THE OHIO VALLEY. THE GFS CONTINUES TO BE MUCH STRONGER AND FURTHER NORTH THAN THE ETA/NGM/ECMWF. THE GFS SOLUTION IS SUPPORTED BY THE UKMET. ALSO SUPPORTING THE GFS SOLUTION...THE GFS ALSO DID A BETTER JOB INITIALIZING THE LOWER 500MB HEIGHTS THIS MORNING OVER THE SW US...WHILE THE ETA INITIALIZED HEIGHTS GENERALLY TO HIGH. NO MATTER WHICH SOLUTION VERIFIES THOUGH...OUR SOUTHERN MOST COUNTIES STAND THE BEST CHANCE OF PCPN FROM THIS SYSTEM THURSDAY NIGHT AND FRIDAY. PREVIOUS PACKAGE HAD 50S OVER THE SOUTHERN THIRD OF THE CWA WHICH STILL LOOKS REASONABLE AND WILL CONTINUE 30S/40S TO THE NORTH. SINCE WE WILL BE ON THE COLD SIDE OF THE SYSTEM SHRA WITH ISOLD TSRA CURRENTLY IN FCST STILL LOOKS REASONABLE. WILL USE A COMPROMISE OF THE COOLER MAV AND FWC NUMBERS FOR TEMPS. PCPN THREAT ENDS BY FRIDAY AFTERNOON AS SYSTEM MOVES WELL TO THE EAST AND CANADIAN HIGH PRESSURE BUILDS THROUGH THE NORTHERN PLAINS. LOOKS LIKE ANOTHER COOL NIGHT FRIDAY NIGHT WITH TEMPS DIPPING INTO THE U40/LO50S IN THE NORTH PER MEX NUMBERS. SATURDAY...WITH HIGH CENTERED OVER CWA EXPECT MAX TEMPS MAINLY IN THE 70S. ...DLF... .LONG TERM...(SUNDAY THROUGH WEDNESDAY)... THE 18/00Z GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH 00Z WED DVLPNG A DEEP MID LEVEL TROF OVER THE WESTERN U.S. PUTTING THE PLAINS UNDER THE INFLUENCE OF SW FLOW REGIME. IF THIS VERIFIES...THE LAST OF THE NW FLOW SYSTEMS WILL MOVE THROUGH THE REGION MONDAY. THE GFS BRINGS THE FRONT THROUGH MONDAY NIGHT AHEAD OF CANADIAN HIGH PRESSURE THAT MOVES INTO THE NRN GREAT LAKES BY TUESDAY MORNING. TIMING OF THE FRONT SUPPORTS CONTINUING TSRA CHANCES MONDAY/MONDAY NIGHT. S-SW LOW LEVEL FLOW AHEAD OF THE FRONT SUNDAY NIGHT AND MONDAY SUGGESTS THAT MEX TEMPS MAY BE ON THE LOW SIDE...SO BUMPED UP GUIDANCE A FEW DEGREES. PATTERN SHIFTS TO A SIGNIFICANT TROF IN THE WEST SUGGESTING THAT DEVELOPING SW FLOW OVER THE REGION WILL BRING MORE ACTIVE/WET WEATHER FOR MID/LATE WEEK. ...DLF... . && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/DLF
Hazardous weather outlook, Aug 18, 5:30 AM CDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 530 AM CDT WED AUG 18 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 530 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH THE PRIMARY THREAT BEING WIND. LARGE HAIL IS ALSO POSSIBLE...AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AS A FRONTAL SYSTEM GETS SHUNTED ACROSS NORTHERN MISSOURI...A DISTURBANCE WILL RIPPLE ALONG IT OUT OF THE CENTRAL AND SOUTHERN PLAINS THURSDAY NIGHT AND INTO FRIDAY. CURRENTLY THE EXACT PATH AND STRENGTH OF THIS SYSTEM IS STILL AT QUESTION...BUT THERE WILL BE THE POSSIBILITY OF A STRENGTHENING LOW PRESSURE SYSTEM PUSHING ACROSS CENTRAL AND NORTHERN MISSOURI WHICH WOULD GENERATE LARGE BANDS OF RAIN AND A FEW EMBEDDED THUNDERSTORMS OVER EASTERN IOWA AND NORTHWEST ILLINOIS. WIDESPREAD RAINFALL AMOUNTS OF UP TO AN INCH MAY BE POSSIBLE BY FRIDAY EVENING. AFTER THIS...THE NEXT CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY WILL BE LATER ON MONDAY AND MONDAY NIGHT AS ANOTHER FRONT PUSHES TOWARD THE AREA FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING. REA/12
In the hours before
Local storm report, Aug 18, 4:23 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG CARBON CLIFF 41.50N 90.39W
08/17/2004 ROCK ISLAND IL BROADCAST MEDIA
SMALL TREES AND LIMBS 4-6 INCHES IN DIAMETER SNAPPED.
&&Local storm report, Aug 18, 6:16 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL KIRKWOOD 40.87N 90.75W
08/18/2004 1.75 INCH WARREN IL LAW ENFORCEMENT
&&
MZLocal storm report, Aug 18, 6:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL KIRKWOOD 40.87N 90.75W
08/18/2004 1.75 INCH WARREN IL LAW ENFORCEMENT
&&
MZLocal storm report, Aug 18, 6:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST STRONGHURST 40.75N 90.90W
08/18/2004 60 MPH HENDERSON IL TRAINED SPOTTER
0642 PM HAIL STRONGHURST 40.75N 90.90W
08/18/2004 1.00 INCH HENDERSON IL TRAINED SPOTTER
&&
MZLocal storm report, Aug 18, 6:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST LETTS 41.33N 91.23W
08/18/2004 70 MPH LOUISA IA TRAINED SPOTTER
&&
MZLocal storm report, Aug 18, 7:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 7 W MONMOUTH 40.91N 90.78W
08/18/2004 0.50 INCH WARREN IL LAW ENFORCEMENT
&&
MZNearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.